Benadryl is a brand name for a line of products used to manage allergies. They relieve the symptoms of various allergic conditions, including hay fever, insect bites, pet allergies, food allergies, contact dermatitis, and atopic eczema. They are useful in relieving many allergic symptoms such as itching, sneezing, runny nose, skin rash, and itchy-red eyes.
Benadryl products are available as tablets, liquigels, chewable tablets, disintegrating tablets, oral liquids, topical sprays, gels, and creams. There are Benadryl products suitable for both adults and children.
Benadryl products contain the antihistamine diphenhydramine. During an allergic reaction, your immune system releases a chemical called histamine, responsible for an allergy's symptoms. Antihistamines work by opposing the actions of histamine. The symptoms are prevented or reduced by stopping histamine binding to its target sites in the body.
Benadryl can cause drowsiness in some people. If you experience drowsiness, it is best to avoid driving or drinking alcohol.
Some Benadryl products also contain phenylephrine to help with nasal congestion, which can occur due to allergies. It is caused by swelling (inflammation) of blood vessels in your nose. Phenylephrine is a vasoconstrictor that narrows the blood vessels in your nose. Therefore, reducing the swelling improves your ability to breathe through your nose.
As always, do not use any Benadryl products if you are allergic to any of the listed ingredients, and make sure you follow the age restrictions for the product.
You should speak with your doctor or pharmacist before using any Benadryl products if you are pregnant or breastfeeding, have liver or kidney problems, have epilepsy or are at risk of having convulsions, are due to have an allergy skin test, or have a rare condition called porphyria. If you take any medications that could interact with Benadryl or have had an allergic reaction to another antihistamine, you should discuss it with your doctor.
Also, you should speak with your doctor before using if you have any of the following medical conditions: diabetes, high blood pressure, an overactive thyroid gland (hyperthyroidism), an enlarged prostate, glaucoma, breathing problems, or heart or circulatory problems.
As with all medications, some people may experience side effects. You should speak with your doctor or pharmacist if any side effects become bothersome. Potential side effects from antihistamines can include drowsiness, headache, dry mouth, and dizziness.
Potential side effects from phenylephrine can include feeling sick, being sick, headache, dry mouth, restlessness, anxiety, and difficulty sleeping. Occasionally, some people may develop fast or irregular heartbeats. You should stop using the medication and seek medical advice if this happens.
Was this helpful?
Was this helpful?